Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Blacksburg, VA

June 4, 2020Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2020, 3:27 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 3:27 PM EDT (19:27 UTC)
Expired
Jun 4, 2020, 3:47 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 1:13 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EDT Thu Jun 4 2020

.SYNOPSIS...
We will stay south of a front into Saturday as it stalls across
the mid-Atlantic/Ohio Valley. Another front will finally push
through Saturday with less humid air arriving Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1205 PM EDT Thursday...

showers/storms forming along the southern Appalachians up the
Blue Ridge toward Roanoke early this afternoon, and will shift
across the piedmont thru the afternoon. A secondary area across
the WV mountains into far SW Va, especially late as piece of
upper shortwave heads from KY into the WV mountains by 8pm.
Expect heavy rainers, with storm motion in the 10-15 kt range.
Models showing best instability developing over the piedmont
this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little
bit of dry air in the boundary layer despite dewpoints in the
60s where DCAPES exceed 1000 J/KG, so needless to say, damaging
winds are the main threat if storms reach severe limits. Warmer
boundary layer temps should limit hail size.

Nested NAM and other CAMs suggest storms start as individual
pulse but could take on a multi- cellular pattern as they shift
off the Blue Ridge this afternoon and head east- northeast
across the piedmont.

Look for a lull after 8-9pm, before next wave arrives overnight,
mainly impacting the central Appalachians, and for now keeping pops
overnight in the chance range across the mountains, while the
piedmont dries out.

The next upstream shortwave then arrives Friday and heads slowly
east to the Blue Ridge by late afternoon. Will see another day where
coverage of showers/storms increases by midday into the mid
afternoon. The instability also increases but still lacking shear
and low levels are slightly more moist, so the severe threat is
limited, but cannot rule out isolated damaging winds, and localized
flooding, as storm motion stays somewhat limited by weaker flow
aloft.

Temperatures stay muggy tonight with lows in the 60s, and even 70
across the piedmont east of Highway 29. Cloud cover increasing
sooner Friday appears to limit heating, but still more typical of
early June with mid 70s to around 80 west, to mid 80s east.

Forecast confidence is best this afternoon/evening and then average
for storm coverage overnight into Friday. Confidence on temps is
above average.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

A cold front will approach the Mid Atlantic during Friday night and
cross overhead on Saturday. The threat for scattered showers and
thunderstorms should linger throughout this time with activity
diminishing late Friday night and picking up again by Saturday
afternoon. A potent upper level trough should follow behind the cold
front on Saturday night, while high pressure begins to build from
the north. Drier and slightly cooler air will arrive by Sunday
morning as the cold front sags further southward.

With high pressure gaining control overhead on Sunday, all attention
will turn to Cristobal in the Gulf of Mexico. NHC and the global
models still have this system on track to reach Louisiana during
Sunday night. As it heads northward along the lower Mississippi
River Valley by early Monday morning, an upper level ridge will
build across the Ohio River Valley and move eastward. This ridge
should push the upper level trough toward the Atlantic Ocean and set
up rather warm days ahead to start the new work week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

The remnants of Cristobal will serve as the main weather interest
during this period as they cross over Arkansas and Missouri during
Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm
and dry with surface high pressure and an upper level ridge in
control. Eventually, a cold front should interact with the remnants
of Cristobal by Tuesday afternoon. Some of this tropical moisture
may sneak eastward and spark a slight chance of showers and
thunderstorms across the northwest North Carolina mountains due to
orographical lift and instability.

The cold front should head eastward across the Ohio River Valley
during Tuesday night into Wednesday. Increasing moisture across the
Appalachian Mountains should lead to greater chances of showers and
thunderstorms by Wednesday and Wednesday night. However, confidence
has diminished on pinpointing the timing and impacts of the rainfall
due to increasing discrepancies in the global models. The ECMWF has
delayed the frontal passage to Wednesday night and Thursday, while
the GFS tries to block the forward progress of the cold front due to
an occluding low pressure area off the East Coast. Nevertheless, it
should remain rather warm throughout this period.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 106 PM EDT Thursday...

VFR conditions will continue through the period. Exceptions will
be with storms this afternoon, with most sites potentially see a
storm moving across with IFR vsbys to MVFR ceilings.

Should see less coverage after 00z/05, though another
disturbance may push more showers toward LWB/BLF after 00z, but
confidence is low on adding this to the taf. Also low confidence
on fog depending on how rain falls in vicinity of the airports
and any clearing occurs late tonight.

Another round of showers and storms expected Friday but mainly
after 18z.

Forecast confidence is high on ceilings/vsbys and winds outside
storms, and lower overnight with fog/vsbys.

Extended Aviation Discussion...

Frontal boundary stays north of us into early Saturday before
pushing across during the day Sat. Expect good coverage of
storms Friday afternoon/early evening, the less overnight into
Saturday. VFR expect with storms and any late night fog.

High pressure builds in for Sunday into Monday, though we are
monitoring the track of Cristobal, but most models keep the rain
west of us through Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 AM EDT Thu Jun 4 2020

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
050745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today. A few of these may
become strong to severe with damaging winds, hail and isolated
flooding the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-050745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected Today. A few of these may
become strong to severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 2:50 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Thu Jun 4 2020

VAZ022-041915-
Roanoke-
250 PM EDT Thu Jun 4 2020

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

At 249 PM EDT, radar indicated strong thunderstorms extended from
Glenvar to near Poages Mill. Movement was northeast at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
Poages Mill...
Cave Spring...
and Hollins.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3729 7989 3715 7999 3715 8000 3717 8000
      3717 8004 3716 8007 3716 8008 3727 8022
      3738 8008
TIME...MOT...LOC 1849Z 233DEG 18KT 3727 8013 3715 8003

MBS
Local storm report, Jun 4, 3:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     5 NE BOONES MILL        37.16N 79.88W
06/04/2020                   FRANKLIN           VA   BROADCAST MEDIA

            ROOF OF A MOBILE HOME COMPLETELY BLOWN OFF.
            TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Jun 4, 3:07 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MONTVALE                37.39N 79.73W
06/04/2020  E0.88 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

VFJ
Local storm report, Jun 4, 3:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 S CHRISTIANSBURG      37.13N 80.40W
06/04/2020                   MONTGOMERY         VA   BROADCAST MEDIA

            REPORT OF A LARGE TREE DOWNED ONTO A
            BUILDING. TIME ESTIMATED WITH RADAR.

&&

VFJ
Special weather statement, Jun 4, 3:16 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Thu Jun 4 2020

VAZ018-022-023-041945-
Botetourt-Craig-Roanoke-
316 PM EDT Thu Jun 4 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ROANOKE...EASTERN CRAIG
AND SOUTHWESTERN BOTETOURT COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms extending from
Abbott to near Catawba to near Hollins.Movement was northeast at
30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Troutville...
New Castle...
Catawba...
Fincastle...
Abbott...
Nace...
and Daleville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3759 8020 3761 7977 3732 7989 3734 7996
      3735 8021
TIME...MOT...LOC 1915Z 221DEG 24KT 3740 8015 3739 8007 3733 7992

MBS
Local storm report, Jun 4, 3:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 S CHRISTIANSBURG      37.13N 80.40W
06/04/2020                   MONTGOMERY         VA   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            S CHRISTIANSBURG. LARGE TREE UPROOTED AND
            FELL ONTO A BUILDING, CREATING MINOR DAMAGE
            TO THE ROOF. MOIST SOIL CONTRIBUTED TO THE
            TREE BEING UPROOTED. TIME ESTIMATED WITH
            RADAR.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin64 min
Jun 4, 2:07 PM EDTSpecial Weather StatementRNKGrayson38 min
Jun 4, 2:14 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke46 min
Jun 4, 2:21 PM EDTSpecial Weather StatementRNKMontgomery24 min
Jun 4, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania39 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Roanoke, Rockbridge62 min
Jun 4, 2:50 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem25 min
Jun 4, 3:16 PM EDTSpecial Weather StatementRNKBotetourt29 min
Jun 4, 3:32 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington58 min
Jun 4, 3:49 PM EDTSpecial Weather StatementRNKAmherst26 min
Jun 4, 4:14 PM EDTSevere Thunderstorm WarningRNKSmyth31 min
Jun 4, 4:15 PM EDTSpecial Weather StatementRNKBland30 min
Jun 4, 4:23 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jun 4, 5:49 PM EDTSpecial Weather StatementRNKCity of Covington26 min
Jun 4, 6:40 PM EDTSpecial Weather StatementRNKTazewell35 min
Jun 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell25 min
Jun 4, 7:54 PM EDTSpecial Weather StatementRNKCarroll36 min
Jun 4, 4:31 PM EDTSpecial Weather StatementRNKMonroe29 min
Jun 4, 6:45 PM EDTSpecial Weather StatementRNKGreenbrier15 min
Jun 4, 7:48 PM EDTSpecial Weather StatementRNKMercer27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.